Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 261, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 30, 2008, 3:47 PM EDT for Bradley County, Polk County, Tennessee. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2008, 3:47 PM EDT (19:47 UTC)
- Expired
- Jul 30, 2008, 4:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bradley County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 137 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:15 PM EDT | TSTM WND DMG | 5 E Cleveland, TN | NUMEROUS TREES DOWN ON ROADS NORTH AND EAST OF CLIMER. REPORTED BY COUNTY HWY DEPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 301947
SVRMRX
TNC011-139-302045-
/O.NEW.KMRX.SV.W.0261.080730T1947Z-080730T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT WED JUL 30 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRADLEY COUNTY IN EAST TENNESSEE...
POLK COUNTY IN EAST TENNESSEE...
* UNTIL 445 PM EDT
* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF BENTON...AND WAS MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BENTON BY 405 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3500 8497 3523 8495 3524 8471 3528 8465
3527 8463 3527 8446 3523 8434 3521 8434
3522 8431 3500 8434
TIME...MOT...LOC 1947Z 284DEG 18KT 3525 8474
$$
DMG2 follow-up statements
000
WWUS54 KMRX 302014
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT WED JUL 30 2008
TNC011-139-302045-
/O.CON.KMRX.SV.W.0261.000000T0000Z-080730T2045Z/
BRADLEY TN-POLK TN-
414 PM EDT WED JUL 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR POLK AND BRADLEY COUNTIES...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BENTON...MOVING SOUTHEAST AT 18 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PARKSVILLE BY 425 PM EDT...
7 MILES SOUTHWEST OF ARCHVILLE BY 430 PM EDT...
7 MILES NORTHEAST OF CONASAUGA BY 440 PM EDT...
BIG FROG MOUNTAIN BY 445 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3500 8497 3523 8495 3524 8471 3528 8465
3527 8463 3527 8446 3523 8434 3521 8434
3522 8431 3500 8434
TIME...MOT...LOC 2014Z 331DEG 15KT 3514 8468
$$000
WWUS54 KMRX 302045
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT WED JUL 30 2008
TNC011-139-302055-
/O.EXP.KMRX.SV.W.0261.000000T0000Z-080730T2045Z/
BRADLEY TN-POLK TN-
445 PM EDT WED JUL 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR POLK AND BRADLEY COUNTIES
EXPIRES AT 445 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3500 8497 3523 8495 3524 8471 3528 8465
3527 8463 3527 8446 3523 8434 3521 8434
3522 8431 3500 8434
TIME...MOT...LOC 2014Z 331DEG 15KT 3514 8468
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 30, 2:30 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT WED JUL 30 2008 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONT OVER THE LOWER OHIO RIVER VALLEY AND OZARKS REGION...WITH A VERY WARM AND HUMID AIR MASS OVER THE FORECAST AREA. GFS MODEL INDICATES THAT THIS FRONTAL BOUNDARY WILL BECOME THE FOCUS FOR AN MCS ACROSS THE LOWER OHIO RIVER VALLEY LATER THIS EVENING. THIS MCS SHOULD THEN MOVE EAST ACROSS KENTUCKY AND INTO SOUTHWEST VA AND NORTHEAST TN ON THURSDAY MORNING. A MODERATELY UNSTABLE AIR MASS IS PROGGED TO DEVELOP AGAIN BY THURSDAY AFTERNOON...AS A STRONG UPPER-LEVEL SHORT WAVE SWINGS ACROSS THE OHIO AND TN RIVER VALLEYS. THE COMBINATION OF THE POSSIBLE OVERNIGHT MCS...THE MODERATELY UNSTABLE AIR MASS...AND THE UPPER-LEVEL SHORT WAVE SHOULD RESULT IN A FAIRLY GOOD COVERAGE OF CONVECTION ON THURSDAY. MODELS STILL INDICATE THAT A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA BY FRIDAY...WITH DRY WEATHER EXPECTED INTO FRIDAY NIGHT. THIS QUICK FRONTAL PASSAGE MAY BE A LITTLE TOO OPTIMISTIC CONSIDERING THE TIME OF YEAR...BUT IT APPEARS THAT THE UPPER SHORT WAVE MAY GIVE THE FRONT ENOUGH OF A PUSH TO BELIEVE THIS SOLUTION. THUS...WILL KEEP FRIDAY AND FRIDAY NIGHT DRY FOR NOW. AS FOR TEMPS...WILL GENERALLY GO WITH A PERSISTENCE FORECAST THROUGH THE PERIOD...BUT WITH MINS A LITTLE HIGHER TONIGHT (COMPARED TO LAST NIGHT) AND MAXES A LITTLE COOLER ON THURSDAY. .LONG TERM....LONG TERM (SATURDAY THROUGH WEDNESDAY)...STAYED WITH THE ECMWF FOR LONG TERM PERIOD WHICH FEATURES A STRENGTHENING RIDGE OVER THE FORECAST AREA WITH TEMPERATURES RESPONDING TO HIGH INSOLATION AND ADIABATIC WARMING. DID NOT GO QUITE AS HIGH AS SUGGESTED MOS TEMPS INSTEAD FAVORING NUMBERS 5-7 DEGREES ABOVE NORMAL. TOWARD THE END OF THE FORECAST PERIOD AROUND TUESDAY AND WEDNESDAY TROF DEVELOPING OVER EASTERN CANADA MAY BE ABLE TO FLATTEN RIDGE ENOUGH FOR SOME SHORTWAVE ENERGY TO BUILD SOUTHEAST INTO THE SOUTHERN APPALACHIANS SO KEPT SLIGHT CHANCE POPS GOING FOR CONVECTION ON THESE DAYS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 88 72 92 71 / 40 70 40 0 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 88 69 92 70 / 40 70 40 0 0 OAK RIDGE, TN 72 88 69 92 70 / 50 70 40 0 0 TRI CITIES AIRPORT, TN 70 84 65 90 66 / 50 70 40 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/
Hazardous weather outlook, Jul 30, 3:45 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 345 AM EDT WED JUL 30 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-310745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 345 AM EDT WED JUL 30 2008 /245 AM CDT WED JUL 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY BRIEFLY REACH STRONG LEVELS WITH GUSTY WINDS TO NEAR 50 MPH. SMALL HAIL AND LOCALLY HEAVY RAINS IN EXCESS OF TWO INCHES MAY ALSO OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ORGANIZED UPPER LEVEL SYSTEM WILL PRODUCE NUMEROUS THUNDERSTORMS ON THURSDAY. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND POTENTIALLY DAMAGING WINDS STRONGER THAN 50 MPH. EXTREMELY HEAVY RAIN COULD OCCUR WHICH WILL CAUSE LOCAL FLOODING, ESPECIALLY IN URBANIZED AREAS AND THE TYPICALLY FLOOD PRONE LOW SPOTS. NEVER DRIVE THROUGH WATER RUNNING ACROSS ROADS. LAST, FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS. REMEMBER, IF YOU HEAR THUNDER, LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU. FROM FRIDAY THROUGH WEDNESDAY...NO HAZARDOUS IS EXPECTED AT THIS TIME, THOUGH SOME THUNDERSTORMS ARE EXPECTED LATER IN THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY, BUT IS LIKELY ON THURSDAY. BB
In the hours before
Special weather statement, Jul 30, 1:30 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 130 PM EDT WED JUL 30 2008 VAZ002-301830- WISE- 130 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORM WILL AFFECT WISE COUNTY THROUGH 230 PM... AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WHITESBURG...MOVING EAST AROUND 30 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jul 30, 1:36 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 136 PM EDT WED JUL 30 2008 TNZ035-301830- MORGAN- 136 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORM WILL AFFECT MORGAN COUNTY THROUGH 230 PM... AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF FAIRFIELD GLADE...MOVING EAST AROUND 20 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jul 30, 2:36 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 236 PM EDT WED JUL 30 2008 TNZ083-084-301930- MEIGS-RHEA- 236 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORM WILL AFFECT MEIGS AND RHEA COUNTIES THROUGH 330 PM... AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DAYTON...MOVING EAST AROUND 10 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Local storm report, Jul 30, 2:58 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT WED JUL 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG DEERLODGE 36.20N 84.76W
07/30/2008 MORGAN TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Special weather statement, Jul 30, 3:06 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 306 PM EDT WED JUL 30 2008 TNZ067-302000- ROANE- 306 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORM WILL AFFECT ROANE COUNTY THROUGH 4 PM... AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKWOOD...MOVING EAST AROUND 25 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:51 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 39 min |
| Jul 30, 2:56 PM EDT | Areal Flood Advisory | MRX | Rhea | 2 hr |
| Jul 30, 3:03 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 57 min |
| Jul 30, 3:16 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 44 min |
| Jul 30, 3:44 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Monroe | 61 min |
| Jul 30, 6:15 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 45 min |
| Jul 30, 7:02 PM EDT | Areal Flood Advisory | MRX | Scott | 58 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.